Missouri, 2024Damaging Wind in Missouri, August 28, 2024
August 28, 2024 · NWS PAH · 1 event in 1 county or zone
Scattered storms affected northwestern portions of Southeast Missouri during the afternoon hours on the 28th. Storm activity was generally sub-severe though one tree fell north of Ellsinore.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered storms affected northwestern portions of Southeast Missouri during the afternoon hours on the 28th. Storm activity was generally sub-severe though one tree fell north of Ellsinore. MLCAPE values were near 2000 J/kg while shear was limited.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 28, 5:01 AM CST, 7 hours 40 minutes earlier. Its key messages:
- Hot temperatures (95-100) continue through Thursday. Heat index readings ranging from upper 90s to 105. A few record highs possible.
- A few showers or storms are possible this afternoon and evening for portions of southeast Missouri, southern Illinois, and southwest Indiana.
- Rain chances peak later Friday through Saturday as a cold front moves through. Much of Sunday and all of Labor Day appear dry.
- Much cooler temperatures this weekend (80s) and even cooler early next week when highs may remain in the 70s for some.
Area forecast discussion, Aug 28, 5:01 AM CST, 7 hours 40 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
601 AM CDT Wed Aug 28 2024
.KEY MESSAGES...
- Hot temperatures (95-100) continue through Thursday. Heat
index readings ranging from upper 90s to 105. A few record
highs possible.
- A few showers or storms are possible this afternoon and
evening for portions of southeast Missouri, southern
Illinois, and southwest Indiana.
- Rain chances peak later Friday through Saturday as a cold
front moves through. Much of Sunday and all of Labor Day
appear dry.
- Much cooler temperatures this weekend (80s) and even cooler
early next week when highs may remain in the 70s for some.
&&
.DISCUSSION...
Issued at 240 AM CDT Wed Aug 28 2024
The upper level ridge parked across the TN Valley will allow for
very hot temperatures to continue through Thursday beneath 850mb
temps of 20-22C. Highs through Thursday will peak in the mid to
upper 90s, and a localized 100 degree reading is possible. A few
record highs may be broken. Slightly cooler temps may be realized
across northern portions of the region today due to increased cloud
cover and possible convection this afternoon. However, dewpoints are
also expected to be higher, pooling in the low to possibly mid 70s
ahead of a surface trough to our northwest. Thus a few heat index
values around 105 are possible from Perryville, MO to Fairfield, IL.
Elsewhere values should largely range from the upper 90s to low
100s. Similar conditions are expected on Thursday. Will continue to
handle with an SPS.
Can't rule out a strong pulse storm this afternoon and early
evening. However, the deep layer shear largely remains below 20 kts
so will likely be hard for updrafts to achieve much organization.
Any convection likely remains north of a POF-CGI-HSB-EVV line and
dwindles by mid evening.
A frontal boundary sinks south towards the area on Friday. This will
help to ignite scattered activity by late afternoon and evening.
Greatest coverage of showers and storms may end up occurring on
Saturday as the front makes passage. Wouldn't be surprised if clouds
and convection keep temperatures a bit lower than current NBM highs
on Saturday.
Pwat values are forecast to exceed 2" later Friday into Saturday,
lending support for some healthy downpours out of some of the
storms. While localized amounts over 1" will be possible, many areas
are forecast to remain under 0.25-0.50", so not much relief from our
very dry conditions recently.
Most guidance shunts the precip south of our cwa by Sunday, but it's
possible that it lingers across west Kentucky. NBM is struggling to
latch onto this though, so our current PoPs remain higher. Drier air
starts filtering through the area on Sunday, with dewpoints dropping
back through the 60s (after low-mid 70s being realized Fri/Sat). A
reinforcing shot of cooler/drier air will sink through the area
Sunday night into Labor Day as high pressure builds south across the
Midwest. This will lead to highs only reaching the upper 70s to
lower 80s, overnight lows falling into the upper 50s to lower 60s,
and much lower humidity early next week.
Guidance is not in very good agreement regarding a possible system
later Tuesday into Wednesday next week, with some ensemble members
spreading rain up into portions of our area (west KY most favored).
However, the general consensus at the moment largely keeps it south
of our cwa.
&&
.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 558 AM CDT Wed Aug 28 2024
Scattered convection early this morning across southern Illinois
is expected to largely dissipate by 14z. Additional activity
likely will redevelop this afternoon into the evening. KMVN is
the most likely terminal to be impacted by both rounds, with
most of the convection remaining north and west of the other
terminals. Guidance is hinting at some fog development tonight,
primarily impacting the KMVN/KCGI areas.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...Air Quality Alert until 11 PM CDT /midnight EDT/ this evening
for INZ081-082-085>088.
KY...None.
&&
DISCUSSION...SP
AVIATION...SPHazardous weather outlook, Aug 28, 2:25 AM CST, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
325 AM CDT Wed Aug 28 2024
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-290830-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
325 AM CDT Wed Aug 28 2024 /425 AM EDT Wed Aug 28 2024/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
Heat index values ranging from the upper 90s to 105 degrees can
be expected this afternoon. Refer to the Special Weather Statement
for details.
A few thunderstorms are possible early this morning and again this
afternoon and evening. A strong storm is possible later today,
with gusty winds and small hail.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Afternoon heat index values ranging from the upper 90s to 105
degrees are forecast on Thursday and Friday.
There is a chance for thunderstorms across the region Friday and
Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Thunderstorm Wind, Carter
- When
- August 28, 12:41 PM CST
- Where
- Carter County, 4.2 mi NNW of Ellsinore
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 36.988, -90.771
Media relayed a report of a tree blown down north of Ellsinore by downdraft winds. A personal weather station measured a 57 mph wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Dakota, August 28 to 29, 20243 injured · $2.0 million · EF1 · 25 events
- Heat in Nevada, August 28, 20241 death · 1 event
- Heat in Arizona, August 28, 20241 death · 1 event
- Heavy Snow in Montana, August 28, 20241 death · 1 event
- Tornadoes and Hail in South Dakota, August 28, 2024EF2 · 6 events
- Damaging Wind in Louisiana, August 28, 2024$200,000 · 78 kt wind · 1 event
- Damaging Winds in Mississippi, August 28 to 29, 2024$74,000 · 55 kt wind · 11 events
- Damaging Wind in Missouri, August 28, 2024$80,000 · 60 kt wind · 1 event
- Flash Flooding and Damaging Winds in Kentucky, August 28, 2024$54,000 · 60 kt wind · 5 events
- Damaging Wind in Missouri, August 28, 2024$40,000 · 1 event
- Wildfire in California, August 28, 2024$30,000 · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, August 28 to 29, 202414 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208962.